Pennsylvania, 2009

Hail in Pennsylvania, April 21, 2009

April 21, 2009 · NWS BGM · 1 event in 1 county or zone

Low pressure over Michigan moved slowly east toward the Canadian Maritimes. As the low approached late in the day, showers and a few thunderstorms moved into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure over Michigan moved slowly east toward the Canadian Maritimes. As the low approached late in the day, showers and a few thunderstorms moved into the area. Some of the storms produced isolated reports of large hail across the northern Poconos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 21, 6:44 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 21, 6:44 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
744 PM EDT TUE APR 21 2009

.SYNOPSIS...
LOW PRESSURE OVER MICHIGAN WILL MOVE SLOWLY EAST TO THE CANADIAN
MARITIMES THURSDAY. A PERIOD OF SHOWERS...AND POSSIBLY A
THUNDERSTORM OR TWO WILL PASS THROUGH THE REGION TONIGHT...WITH
SCATTERED TO NUMEROUS SHOWERS CONTINUING ON WEDNESDAY. COLDER AIR
WEDNESDAY NIGHT AND EARLY THURSDAY MORNING MIX SOME SNOW SHOWERS
IN ACROSS THE AREA...ESPECIALLY AT HIGHER ELEVATIONS. WARMER AND
SUNNY WEATHER IS EXPECTED THURSDAY AFTERNOON AND FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPPER LEVEL TROF AND ASSOCIATED SFC OCCLUSION WILL CROSS THE AREA THIS
EVENING. HAVE NUMEROUS SHOWERS WITH A CHANCE FOR EMBEDDED THUNDERSTORMS
AS LAPSE RATES BECOME RATHER STEEP THROUGH 700 MB THIS EVENING WITH
SI DROPPING TO AROUND 0. WE HAVE HAD SOME SFC BASED HEATING AS WELL...ESPLY
OVER NEPA WHERE TEMPS HAVE REACHED THE MID 60SS WITH MID 40S DEWPOINTS.
CAN/T TOTALLY RULE OUT SOME SMALL HAIL...BUT MAGNITUDE OF ANY
SEVERITY SEEMS LOW. THIS FEATURE PASSES THE AREA BY LATE EVENING...THEN
WE SEEM TO GET INTO MORE OF THE OPEN CELLULAR CLOUDS AND POSSIBLY
SOME PARTIAL CLEARING WITH ONLY A CHANCE FOR SOME LINGERING
SHOWERS WITHIN THE COLD POOL OF UPPER TROF OVERNIGHT. WILL NEED TO
HAVE SOME ADDITIONAL HEATING ON WEDNESDAY TO GENERATE SHOWERS...BUT
DO FEEL WE WILL HAVE SUBSTANTIAL COVERAGE SIMILAR TO ACTIVITY OVER
THE GTLKS TODAY.

WITH PLENTY OF CLOUDS AND BLYR TEMPS AT 925 MB ONLY REACHING ABOUT
2-4C...IT LOOKS TO BE ANOTHER CHILLY DAY WITH TEMPS TOPPING OUT
45-50 ON THE HILLS AND LOWER 50S IN THE VALLEYS AND IN NEPA.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
UPPER LEVEL COLD POOL CONTINUES TO LINGER AROUND UPSTATE NY INTO
THURSDAY BEFORE LIFTING OUT. CONTINUED COOL...WITH PLENTY OF
DIURNAL CLOUDINESS AND SCATTERED SHOWER ACTIVITY IS EXPECTED.
THERE COULD BE SOME WET SNOW MIXING IN OVERNIGHT WEDNESDAY AS COLD
ADVECTION DROPS BLYR TEMPS A COUPLE MORE DEGREES...WITH WEDS NIGHT
MINS NEARING THE LOWER 30S. RIDGING STARTS TO BUILD IN FOR
THURSDAY AFTERNOON...AND AFTER A WEAK UL FEATURE MOVES THROUGH THE
NWLY FLOW IN THE MORNING...THE REMAINDER OF THE DAY LOOKS TO BE
DRY BUT COOL WITH TEMPS AGAIN ONLY MIXING OUT TO THE 50S.

FRIDAY LOOKS TO START OFF A PERIOD OF WARM AND SUNNY WEATHER AS
925-850 MB TEMPS ON BOTH THE NAM AND GFS SURGE TO BETWEEN 10-15C.
THIS WILL TRANSLATE TO SFC TEMPS RISING INTO THE 70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
TRUE SPRING-LIKE WEATHER SHOULD TAKE HOLD THIS PERIOD...AS A MEAN
UPPER-LEVEL RIDGE DEVELOPS ACROSS THE EASTERN U.S.

RAIN-FREE WEATHER IS FORESEEN SATURDAY AND MOST OF SUNDAY...AS A
FRONTAL BOUNDARY IS KEPT AT BAY WELL TO THE NORTH OF NY/PA.
DAYTIME HIGHS SHOULD CLIMB WELL INTO THE 70S SATURDAY...AND
MAY REACH 80 SUNDAY...UNDER A FAIR AMOUNT OF SUNSHINE.

FROM LATER SUNDAY INTO EARLY NEXT WEEK...THE ABOVE MENTIONED
FRONTAL BOUNDARY IS PROGGED TO SAG SLOWLY SOUTHWARD INTO THE
FORECAST AREA. AS A RESULT...AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS WILL CREEP INTO THE FORECAST. THIS PERIOD CERTAINLY
DOES NOT APPEAR TO BE A WASHOUT...BUT EXACT TIMING AND PLACEMENT
IS SKETCHY THIS FAR OUT DUE TO UNCERTAIN FRONTAL POSITIONING...SO
CHANCE PROBABILITIES (NEAR 30%) WILL BE INDICATED.

ALTHOUGH TEMPERATURES WILL BE SOMEWHAT COOLER EARLY NEXT WEEK DUE
TO MORE CLOUDS AND POSSIBLE PRECIPITATION...THEY SHOULD STILL
AVERAGE ABOVE NORMAL FOR LATE APRIL.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
CONVECTIVE LINE MOVG INTO CNTRL NY AND NE PA AS OF 730 PM WILL
CONTINUE TO MOV NEWD AND EVENTUALLY OUT OF THE FCST AREA BY ARND
04Z. THIS BAND OF SHOWERS AND ISOLD TSRA WILL BE ACCOMPANIED BY
MVFR CIGS AND VSBYS. BEHIND THE BAND...GNRLY VFR CONDITIONS WILL
PREVAIL...ALTHO SOME SCT MVFR CIGS ARE PSBL MAINLY AT HIER
ELEVATION SITES ITH/BGM. CUTOFF LOW WRAP-ARND MSTR WILL CONTINUE
OVER THE AREA ON WED. GNRLY VFR CIGS WITH SCT MVFR PSBL ACRS CNTRL
NY IN SCT -SHRA. W TO SW WINDS GUSTING UP TO 25 KTS WITH THE
CONVECTIVE BAND THIS EVNG...THEN SWLY ARND 10 KTS OVRNGT...WSW
10-20 KTS WED.

OUTLOOK...

WED NGT INTO THU...BRIEF EPISODES OF MVFR POSSIBLE IN SCATTERED
SHOWERS...BUT MAINLY VFR.

FRIDAY THROUGH SUNDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...MLJ
AVIATION...
Hazardous weather outlook, Apr 21, 2:51 PM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 PM EDT TUE APR 21 2009

NYZ009-015>018-022>025-036-037-044>046-222000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-
351 PM EDT TUE APR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ055>057-062-PAZ038>040-043-044-047-048-072-222000-
TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
351 PM EDT TUE APR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND SOME THUNDERSTORMS WILL MOVE THROUGH THE AREA TONIGHT.
GUSTY WINDS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE FROM ANY
OF THE STRONGER THUNDERSTORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Philadelphia radar (KDIX), 138 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
April 21, 8:05 PM EST
Where
Pike County, Bushkill
Measured
0.75 in hail
Reported by
Public
Coordinates
41.100, -75.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162403.